Thunderstorm Wind, Perry
- When
- May 21, 5:15 PM EST
- Where
- Perry County, 5 mi N of Shawnee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.667, -82.217
Several trees fell across roads.
4 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 21, 3:30 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 430 PM EDT FRI MAY 21 2004 .UPDATE FOR ADDITION OF FLOOD WATCH AND SEVERE THUNDERSTORM WATCH #239... .DISCUSSION... 430 PM EDT FRI MAY 21 2004 TONIGHT THROUGH SUNDAY NIGHT... SPOTTY SHOWERS AND A FEW THUNDERSTORMS HAVE FIRED UP ACROSS THE LEFT OVER BOUNDARIES. WILL BE WATCHING THE BOW ACROSS NORTHERN OHIO...AS IT PUSHES EASTWARD. FLOOD WATCH HAS BEEN POSTED FOR OUR 4 NORTHWESTERN MOST COUNTIES UNTIL 4 AM...DUE TO THE ALREADY SATURATED GROUND...AND THE POTENTIAL FOR MORE RAIN THIS EVENING AND OVERNIGHT. WARM AND HUMID AIRMASS REMAINS OVER THE CWA...WITH THE MENTION OF UPPER 80 DEGREES ACROSS THE LOWLANDS THROUGH THE PERIOD. DECREASED TEMPS A FEW DEGREES MONDAY NIGHT...AS A RESULT OF FEW CLOUDS COMPARED TO NEXT COUPLE OF OVERNIGHT PERIODS. HAVE ALSO TAKEN OUT THE MENTION OF SHOWERS OR THUNDERSTORMS ON SUNDAY WITH THE EXCEPTION OF A SLIGHT CHANCE ACROSS THE EAST AND NORTHERN PORTIONS OF THE CWA. MONDAY THROUGH FRIDAY... THE MODELS HAVE COME INTO BETTER AGREEMENT TODAY FOR THE EXTENDED RANGE. THE REGION WILL REMAIN WARM FOR THE EARLY PART OF THE WEEK AS THE FRONTAL BOUNDARY WILL REMAIN TO THE NORTH OF THE REGION. WHILE THE MODELS ARE STILL HAVING SOME DIFFERENCES WITH RESPECT TO INDIVIDUAL WAVES MOVING THROUGH THE FLOW...THE SYNOPTIC PATTERN OF KEEPING THE FRONT NORTH OF THE REGION IS CONSISTENT. FOR NOW...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY AND TUESDAY...WITH PART OF SE OHIO AND NRN WV HAVING THE BETTER OPPORTUNITY TO SEE THE STORMS ON MONDAY AND TUESDAY. FROM MID WEEK ON...THE MODELS HAVE ALL NOW GONE TO THE IDEA OF A FRONT PUSHING ACROSS THE REGION WITH A TROUGH DEVELOPING IN THE EAST. WITH THE MODEL CONSISTENCY...HAVE TAKEN THE FORECAST IN THAT DIRECTION WITH A COLD FRONT PUSHING ACROSS DURING THE DAY ON WEDNESDAY. HAVE GONE WITH HIGHER POPS ON WEDNESDAY WITH THE FRONTAL PASSAGE. WEAK HIGH PRESSURE BUILDS IN WEDNESDAY NIGHT INTO THURSDAY WITH DRIER AND COOLER WEATHER EXPECTED. FOR FRIDAY...THERE IS SOME DISAGREEMENT IN WHETHER OR NOT RAIN IS POSSIBLE. FOR NOW...IT APPEARS AS IF THE REGION WILL BE BETWEEN SYSTEMS...WITH THE FRONT STALLED TO THE SOUTH OVER TN AND THE NORTHERN STREAM JET AND DYNAMICS ROLLING ACROSS THE SRN GREAT LAKES. WITH THIS SET UP...HAVE ELECTED TO HOLD OFF ON ANY MENTION OF PRECIPITATION. EVEN IF IT DOES RAIN...IT SHOULD NOT BE MUCH. FOR TEMPERATURES...HAVE RAISED VALUES ON MONDAY AND TUESDAY AS THE REGION REMAINS IN THE WARM SECTOR. HAVE GONE A FEW DEGREES ABOVE THE MEX ON TUESDAY AS THE GFS WANTS TO KEEP MORE CLOUDINESS IN THE REGION THAN IS EXPECTED. FOR THE REMAINDER OF THE WEEK...HAVE COOLED THE TEMPERATURES DOWN TO GET CLOSER TO THE MEX AS THE FRONT SHOULD KNOCK READINGS DOWN ABOUT 10 DEGREES. FOR LOWS...FOLLOWED A SIMILAR TREND OF KEEPING TEMPERATURES AT OR ABOVE GUIDANCE MONDAY AND TUESDAY NIGHT AND THEN COOLING THINGS DOWN FOR THE SECOND HALF OF THE WEEK. KF/ESS && .PREVIOUS DISCUSSION... 1105 AM EDT FRI MAY 21 2004 UPDATE TO ZFP ALREADY ISSUED. MAIN CHANGES HAVE BEEN TO DECREASE POPS ACROSS EXTREME SOUTHERN PORTION OF THE CWA EARLY THIS AFTERNOON. LEFTOVER BOUNDARIES REMAIN ACROSS THE CWA...AND WILL BE THE FOCUS OF CONVECTION FOR THE AFTERNOON HOURS. ALSO DECREASED POPS QUICKER OVERNIGHT. OTHERWISE...FEW CHANGES MADE TO THE CURRENT FORECAST. KF && .AVIATION... 105 PM EDT FRI MAY 21 2004 THE CONVECTIVE SYSTEM THAT FLIRTED WITH THE PKB TO CKB TO EKN CORRIDOR...PUT DOWN A BOUNDARY THAT COULD BE THE FOCUS FOR REDEVELOPMENT THIS AFTERNOON. PUT IN A TEMPO POSSIBILITY FOR MVFR CONDITIONS IN SHRA FOR ALL TERMINALS...BUT EXPECT MOST OF THE TSRA TO REMAIN ACROSS NORTHERN AND CENTRAL CWA. HINTED AT THUNDER POSSIBILITY BY INCLUDING CB. SHOULD SEE IMPROVING CONDITIONS BY SUNSET AS HEATING FADES AND UPPER SUPPORT EXITS. WHOEVER GETS RAINED ON TODAY WILL GET FOGGED IN TONIGHT. THEREFORE...CKB AND EKN SHOULD SEE IFR VISIBILITIES OVERNIGHT. AS FOR SATURDAY WILL NOT ADD SHRA OR TSRA AT THIS TIME AS WE LOOK TO BE IN A LULL PRECIPITATION WISE...WITH A SMALL CHANCE OF CONVECTION AT THE END OF THE FORECAST PERIOD MAINLY ACROSS THE EASTERN MOUNTAINS OF WV. KF && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...FLOOD WATCH UNTIL 400 AM FOR OHZ066-067-075-076. SEVERE THUNDERSTORM WATCH UNTIL 1000 PM FOR OHZ066-067-075-076-083>085.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 108 PM EDT FRI MAY 21 2004 WVZ046-047-212000- POCAHONTAS WV-RANDOLPH WV- INCLUDING THE CITIES OF...ELKINS AND MARLINTON 108 PM EDT FRI MAY 21 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... STRONG THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH SOUTHERN RANDOLPH AND NORTHERN POCAHONTAS COUNTIES. THESE STORMS HAVE THE POTENTIAL TO PRODUCE BRIEF GUSTY WINDS...VERY HEAVY DOWNPOURS AND DANGEROUS LIGHTING. AUTOMATED RAIN GAGES HAVE INDICATED BETWEEN 0.75 TO 1.00 INCHES IN A BRIEF PERIOD OF TIME. PONDING OF WATER ON ROADWAYS AND QUICK RISES ON STREAMS AND CREEKS CAN BE EXPECTED...ESPECIALLY ALONG MILL CREEK...MIDDLE FORK OF THE TYGART...HEWETT FORK AND SUGAR RUN IN RANDOLPH COUNTY AND ALONG THE WEST FORK OF THE GREENBRIER IN POCAHONTAS COUNTY. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SIKORA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 550 PM EDT FRI MAY 21 2004 OHZ066-067-075-076-212345- ATHENS OH-MORGAN OH-PERRY OH-WASHINGTON OH- INCLUDING THE CITIES OF...ATHENS...MARIETTA AND NEW LEXINGTON 550 PM EDT FRI MAY 21 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 539 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF VERY STRONG THUNDERSTORMS EXTENDING ACROSS CENTRAL OHIO...MOVING SOUTHEAST AT 35 MPH. THE LINE OF STORMS IS EXPECTED TO MOVE INTO THE SOMERSET AND CROOKSVILLE AREAS AROUND 6 PM. THOSE THAT LIVE IN THE NEW LEXINGTON AND MCCONNELSVILLE AREAS CAN EXPECT THE STORMS TO MOVE INTO THE AREA BETWEEN 6:15 AND 6:30 PM. VERY HEAVY RAINS...FREQUENT LIGHTNING...SMALL HAIL...AND GUSTY WINDS WILL ACCOMPANY THESE STORMS. RAINFALL RATES IN EXCESS OF 1 TO 1.5 INCHES IN A HALF HOUR HAVE BEEN REPORTED. PONDING OF WATER ON ROADWAYS IS LIKELY AND WATER PROBLEMS ARE EXPECTED TO DEVELOP IN TYPICAL LOW LYING AREAS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HC
The Cincinnati radar (KILN), 140 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
4 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Several trees fell across roads.
Trees were blown down.
Scattered locations across the county had trees blown down.
Trees fell across roads.
Duck Creek flooded roads near Whipple and Stanleyville. A truck was flooded by Newell Run near Newport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398938, 5398936, 5398937, 5399004, 5398935.